Hail, Charles Mix
- When
- May 24, 4:02 PM CST to 4:03 PM CST
- Where
- Charles Mix County, 5.55 mi S of Dante
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 42.950, -98.190
Hail covered the ground. Most hail less than quarter size.
On the fringe of the stronger elevated mixed-layer, a few storms developed on a weak convergence boundary late day in proximity to strong surface-based instability. Deep layer shear was weak, favoring organization into pulse multicell storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
On the fringe of the stronger elevated mixed-layer, a few storms developed on a weak convergence boundary late day in proximity to strong surface-based instability. Deep layer shear was weak, favoring organization into pulse multicell storms. Isolated storms produced severe hail during the late afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 24, 1:45 PM CST, 2 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 245 PM CDT Thu May 24 2018 .SHORT TERM...(This evening through Friday) Issued at 244 PM CDT Thu May 24 2018 The right entrance region of the upper level jet was spreading northward through central Nebraska this afternoon. Just ahead of this was an area of weak mid level convergence along the eastern fringes of the strong EML. This has allowed the ACCAS field to expand into southeast SD and scattered showers and isolated thunderstorms have developed. As elevated as these storms are they will likely struggle to become severe, but a few stronger storms will be possible with hail to quarters, wind gusts to 50 mph and brief heavy rainfall. As this wave lifts north drier air was working in in the low and mid levels into central SD and central Nebraska. A relatively weak boundary was shifting east into central and eastern SD late this afternoon and could serve as a focus for thunderstorm development if surface heating is substantial enough. Soundings suggest that something close to 87 to 88 degrees will be needed to break the cap. If this happens CAPE values of 2500 J/kg and about 20 knots of shear will provide enough energy to bring the chance for hail to the size of golf balls as well as 65 mph winds. This threat is conditional on breaking the cap and there is still a threat for thunderstorms to struggle to develop. At 3 pm there was very little cumulus activity along this front. Hot and dry pattern for Friday into the weekend as upper level ridge builds across the plains. Could see a few fair weather cumulus develop across the east, where there is a bit more moisture in the boundary layer. Further to the west, looks mostly sunny with full heating. 850 hpa temps approach 20C by late in the day, leading to highs in the upper 80s to lower 90s. .LONG TERM...(Friday night through Thursday) Issued at 244 PM CDT Thu May 24 2018 Temperatures continue to warm aloft into the weekend, leading to slightly warmer conditions. Surface high across the central plains gradually shifts east through the day on Saturday leading to increasing southerly flow and increasing moisture. Because of this, have slightly higher temperatures on Saturday, but higher heat index values on Sunday. At this point, end up a few degrees shy of heat advisory criteria, but will still be important to keep heat safety in mind given the early nature of this heat wave. Upper ridge starts to break down on Monday as upper level low across the west slowly works east. There are timing differences on how quickly this system approaches, with the GFS being a bit quicker than the ECMWF. There is an outside chance of a storm on Monday, but more widespread activity looks to be possible on Tuesday into Wednesday. While instability looks to be a little stronger than this week, shear profiles look to be week limiting overall severe potential. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 134 PM CDT Thu May 24 2018 Isolated to scattered thunderstorms will be possible from mid afternoon through about 3z. The chance in any one location is fairly low so no mention of thunderstorms will be included in the TAF. Outside of any thunderstorms VFR conditions are expected. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...BT AVIATION...08
Hazardous Weather Outlook National Weather Service Sioux Falls SD 347 PM CDT Thu May 24 2018 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-252100- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 347 PM CDT Thu May 24 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Additional isolated to scattered storms will be possible, mainly in the evening. A few storms may be strong to severe, with hail to the size of quarters and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Unseasonable heat will build into the region Friday into the Memorial Day weekend. At this time, the warmest temperatures are expected Saturday and Sunday, when highs in the 90s may be common across the region. This heat combined with modest humidity may result in heat indices in the mid to upper 90s, especially on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is unlikely today and tonight.
The Sioux Falls radar (KFSD), 138 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
2 hail. Local standard time, as filed.
Hail covered the ground. Most hail less than quarter size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760391, 760392.